Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2003, 6:28 PM CDT for Vilas County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 20, 2003, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Vilas County, WI
The radar
The Marquette radar (KMQT), 155 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
916 WUUS53 KGRB 202328 SVRGRB WIC125-210015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 628 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VILAS COUNTY IN WISCONSIN * UNTIL 715 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM WAS LOCATED NEAR BOULDER JUNCTION. THAT PLACES IT 26 MILES NORTHWEST OF EAGLE RIVER. IT WAS MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOULDER JUNCTION AROUND 635 PM SAYNER AROUND 635 PM STAR LAKE AROUND 640 PM CONOVER AROUND 650 PM EAGLE RIVER AROUND 655 PM PHELPS AROUND 700 PM IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4622 8975 4596 8986 4588 8906 4615 8887 $$ ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CDT SUN JUL 20 2003 TIME AT A PREMIUM WITH SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR ABOUT THE NRN 1/2 OF THE FCST AREA AND CONVECTION BEGINNING TO FIRE. LARGE SCALE PATTERN WL UNDERGO AMPLIFICATION EARLY IN THE FCST CYCLE AS STG SHRTWV DIGS SE INTO ERN U.S. MEAN TROF POSN. PATTERN SHOULD FLATTEN DURING THE LATTER HALF OF THE FCST CYCLE. BEST CHC OF PCPN WL BE TNGT AS STG SHRTWV DIGS SE ACRS THE AREA. STG DESTABILIZATION N OF THE DEBRIS FIELD FM LAST NGTS MCS WL LIKELY SUPPORT SOME SVR STORMS ACRS THE N. HODOGRAPHS FAVOR SPLITTING STORMS...AND THAT HAS ALREADY HAPPENED NEAR ESC. PRIMARY THREAT EARLY WL BE LARGE HAIL...WITH THE THREAT FOR DAMAGING WINDS INCREASING LATER IF CONVECTION CAN BECOME MORE WIDESPREAD AND ORGANIZE INTO AN MCS. ONLY MINOR CHGS TO THE REST OF THE FCST. SECONDARY COLD FRONT EXPECTED TO WORK S ACRS THE AREA TOMORROW...SO CONTD CHC OF SHOWERS. MODELS SHOWED ONLY MARGINAL SUPPORT FOR SHOWERS TUE...BUT DID NOT FEEL COMFORTABLE WITH A DRY FCST GIVEN DEEP UPR TROF JUST E OF THE AREA. MED RANGE MODELS WERE FASTER TO DEAMPLIFY THE PATTERN THAN YDA. 00Z GFS DID NOT SUPPORT KEEPING PCPN FRI...BUT 12Z GFS AND ECMWF DID. SO...KEPT CHC FRI AND SAT. MOST LIKELY SCENARIO WOULD SEEM TO BE FOR THE SYSTEM TO BE E OF THE AREA BY SUN...SO WENT WITH DRY WX THEN. COORD W MKE. .GRB...NONE. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 20, 12:00 PM CDT, 6 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE APPROACH OF A STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT THIS AFTERNOON...WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE UPPER MIDWEST THIS AFTERNOON. THE PRECIPITATION IS EXPECTED TO THEN MOVE SOUTHEAST TOWARD NORTHEAST WISCONSIN LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. KALLAS WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Jul 20, 2:20 PM CDT, 4 hours 8 minutes before
LMZ521-522-541-WIZ005-010>013-018>022-073-074-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 220 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... GREEN BAY-WASHINGTON ISLAND TO GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WATCH AREA DURING THE AFTERNOON. INITIALLY...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL. AS STORMS BECOME MORE NUMEROUS DURING THE LATE AFTERNOON AND EVENING... THERE WILL BE AN INCREASED RISK OF DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 20, 4:00 PM CDT, 2 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... GREEN BAY-WASHINGTON ISLAND TO GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY. AT 400 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS ALL OF CENTRAL AND NORTH NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY OF THE STORMS CONTINUED TO GRADUALLY INCREASE. ALTHOUGH THE RISK OF SEVERE WEATHER WAS GREATEST IN COUNTIES COVERED BY THE WATCH...THE POSSIBILITY OF SEVERE WEATHER EXISTS ACROSS THE ENTIRE AREA. ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 20, 4:40 PM CDT, 1 hour 48 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050- 073-074-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 440 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... GREEN BAY-WASHINGTON ISLAND TO THE CITY OF GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN. AT 445 PM...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS CENTRAL AND NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY OF THE STORMS CONTINUED TO STEADILY INCREASE. ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF THUNDERSTORMS AFFECT YOUR AREA OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 20, 5:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM LONG LAKE WI .75 INCH HAIL
07/20/03 FLORENCE BY TRAINED SPOTTER
PLHSpecial weather statement, Jul 20, 5:55 PM CDT, 33 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050- 073-074-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 555 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... GREEN BAY-WASHINGTON ISLAND TO THE CITY OF GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:07 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 38 min |
| Jul 20, 5:37 PM CDT | Special Marine Warning | GRB | 83 min | |
| Jul 20, 5:37 PM CDT | Special Marine Warning | GRB | 83 min | |
| Jul 20, 5:37 PM CDT | Special Marine Warning | GRB | 83 min | |
| Jul 20, 5:46 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette | 59 min |
| Jul 20, 6:01 PM CDT | Severe Thunderstorm Warning | GRB | Door | 29 min |
| Jul 20, 6:55 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 20, 6:55 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 20, 6:55 PM CDT | Special Marine Warning | GRB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.